Alert archive / Wisconsin / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS La Crosse, WI

July 5, 2022Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jul 5, 2022, 7:59 PM CDT for Grant County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2022, 7:59 PM CDT (00:59 UTC)
Expired
Jul 6, 2022, 1:48 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Grant County, WI

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2613 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS53 KARX 060059
FFWARX
WIC043-060700-
/O.NEW.KARX.FF.W.0004.220706T0059Z-220706T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
759 PM CDT Tue Jul 5 2022

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Northeastern Grant County in southwestern Wisconsin...

* Until 200 AM CDT Wednesday.

* At 759 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Boscobel, Fennimore, Preston, Montfort, Centerville, Mount Ida, 
  Millville, Woodman, Stitzer, Werley, Annaton, and Red Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4313 9074 4314 9071 4314 9052 4307 9043
      4302 9043 4300 9043 4298 9043 4296 9043
      4294 9043 4285 9057 4293 9068 4303 9094
      4312 9076 4312 9075 4312 9074

FLASH FLOOD...RADAR INDICATED

$$

JAR
1 follow-up statement
300 
WGUS73 KARX 060648
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
148 AM CDT Wed Jul 6 2022

WIC043-060658-
/O.CAN.KARX.FF.W.0004.000000T0000Z-220706T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
148 AM CDT Wed Jul 6 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN GRANT COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4313 9074 4314 9071 4314 9052 4307 9043
      4302 9043 4300 9043 4298 9043 4296 9043
      4294 9043 4285 9057 4293 9068 4303 9094
      4312 9076 4312 9075 4312 9074

$$

KAA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:28 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 5, 6:28 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
628 PM CDT Tue Jul 5 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 225 PM CDT Tue Jul 5 2022

Key Messages:

 - Severe storms possible this evening

 - Turning more seasonable

Today's Heat:

Most recent surface observations show that temperatures have climbed
well into the 80s across much of the area with portions of far
southwest Wisconsin and northeast Iowa getting into the low 90s.
Associated heat indices around 105 were observed for these warmer
areas across the southern portions of the forecast area. Relief will
come later this evening as temperatures start decreasing with
overnight low temperatures dipping into the 60s to near 70s.

Evening Storms/Severe Treat:

Besides the heat, the other main concern today is the severe storm
risk this evening. Compared to the 05.12z early morning guidance,
the latest runs of the meso-models have come in better agreement
pinging off of the ongoing convection in South Dakota continuing
this derecho to the southeast with notable bowing segments. If this
complex continued on its current trajectory, then portions of south
central Minnesota and portions of northeast Iowa would be clipped by
this system early this evening. However, if it accelerates then the
arrival time would be earlier. Additionally, some meso-models hint
at convection firing up along a surface boundary ahead of the
convection out west. Surface observational analysis this early
afternoon has a surface boundary stretching from northwest Iowa
through southern Wisconsin. This is also depicted in the satellite
imagery as well. The associated cumulus field has remained fairly
stable and capped this early afternoon. If there is enough low-level
convergence to overcome the what little of a capping inversion is
left by late afternoon, storms would have PLENTY of instability to
work with. The 05.16Z RAP has MUCAPE values exceeding 5000 J/kg late
this afternoon. SPC mesoscale analysis highlights this area south of
I-90 nearly aligned with the surface boundary with decent effective
bulk shear up to 45 knots. There is an increased threat for heavy
rainfall and potential flooding where there are repeated rounds of
storms over the same location. Cannot rule out some hail with these
potentially pulse like initial storms. As for the derecho, damaging
winds are the main threat, but with any local surge or bowing
segment, cannot rule out a quick spin up/tornado.

As the system approaches from the west, instability begins to wane.
A diminishing trend is noted in the CAM solutions as it exits the
region overnight.

Mid-Week Precipitation:

Wednesday's precipitation still has plenty of uncertainty associated
with it. Depending on how the daytime/evening precipitation plays
out, some of that could be lingering into Wednesday night or early
Thursday morning. The 05.12Z runs of the RAP and NAM push for a
wetter solution Wednesday night, causing the precip to take longer
to push eastward out of the area or dissipate. But other hi-res
models suggest earlier timing and/or an overall drier forecast.
Overall, still a good amount of uncertainty in how that
precipitation will play out, so have low confidence in the rain's
timing into Thursday.

Seasonable End to the Week:

Mid-week, an upper-level ridge will start shifting to the east. As
it shifts, the area will settle into a northwest flow pattern,
bringing more seasonable early July temperatures in the low 80s.Late-
week, there are some hints that a shortwave embedded in the
ridge will bring precipitation again to the area. The GFS pushes for
this solution more than the EC, though both do have some hints of
precipitation for Thursday night into Friday. The GFS pushes for a
tad more shortwave energy to be present over the area, and thus has
a stronger signal for precipitation. However, with this still
being a couple days out, there are still wrinkles to iron out that
should become clearer in future model runs. This weekend looks to
be a nice, seasonable one, with dry weather expected Saturday and
temperatures continuing to be in the low 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue Jul 5 2022

Watching the complex of severe storms progressing east across
southern Minnesota and northeast Iowa. Given the current movement
of this activity, it should slide to the south of both sites.
However, the northern edge may be close enough to KRST for a
period of some thunder this evening. The other concern is for the
development of MVFR, possibly even IFR ceilings, late tonight into
Wednesday morning. Will continue the trends started with earlier
forecast of these impacting both sites. Confidence on how long
they will stick around is low and for now hold them through the
afternoon.

&&

.HYDROLOGY...
Issued at 627 PM CDT Tue Jul 5 2022

Line of east/west storms has developed across northeast Iowa into
southwest Wisconsin ahead of the incoming complex from the west.
This activity is training over the same area with the hi-res
models suggesting little overall movement through the middle of
the evening before starting to move off to the south. Atmosphere
is primed to produce heavy rain with these storms and have issued
a flash flood watch for the evening. Amounts of 3 to 5 inches look
to be possible that could lead to rapid water rises along with
urban flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 1 AM CDT Wednesday for WIZ054-055-061.

     Heat Advisory until 8 PM CDT this evening for WIZ053>055-061.

MN...Heat Advisory until 8 PM CDT this evening for MNZ094>096.

IA...Flood Watch until 1 AM CDT Wednesday for IAZ008>011-018-019-029-
     030.

     Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

DISCUSSION...Dahl/Peters
AVIATION...04
HYDROLOGY...04
Hazardous weather outlook, Jul 5, 3:57 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
357 PM CDT Tue Jul 5 2022

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-061845-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
357 PM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...Tonight

Severe storms are expected to roll across the area this evening.
Damaging winds and heavy rain will be the main threats. The heavy
rain could lead to flash flooding. Some large hail could also
occur.

A heat advisory is in effect for into the evening as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be additional storm chances into Thursday. Organized
severe weather is not expected.

More storm chances on Sunday. Its too early to discern if there
would be a severe risk.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups will likely be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-WIZ017-029-032>034-041>044-061845-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
357 PM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into north central Wisconsin.

.DAY ONE...Tonight

Heat indices will top out in the 90s late this afternoon into the
early evening.

Storms are possible tonight, generally along and south of
Interstate 94. A few could be strong with a greater severe risk
farther south.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be additional storm chances into Thursday. Organized
severe weather is not expected.

More storm chances on Sunday. Its too early to discern if there
would be a severe risk.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jul 5, 4:51 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
451 PM CDT Tue Jul 5 2022

IAZ010-011-029-030-WIZ054-055-061-052245-
Clayton IA-Winneshiek IA-Fayette IA-Allamakee IA-Richland WI-
Crawford WI-Grant WI-
451 PM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northwestern
Clayton, northern Fayette, Allamakee, Winneshiek, northern Grant,
southern Richland and Crawford Counties through 545 PM CDT...

At 450 PM CDT, Doppler radar was tracking strong thunderstorms from
northeast Iowa into southwest Wisconsin.

HAZARD...Winds nearing 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Iowa...and southwestern Wisconsin.

&&

LAT...LON 4335 9208 4336 9019 4317 9020 4320 9026
      4320 9028 4321 9029 4321 9035 4320 9043
      4293 9043 4291 9208
TIME...MOT...LOC 2150Z 252DEG 12KT 4318 9177

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JAR
Local storm report, Jul 5, 5:19 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
519 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             PRESTON                 42.97N 90.55W
07/05/2022  E0.75 INCH       GRANT              WI   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED NEAR HIGHWAY 18 EAST OF FENNIMORE

&&

SHEA
Special weather statement, Jul 5, 5:45 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
545 PM CDT Tue Jul 5 2022

IAZ008>011-018-019-029-030-WIZ053>055-061-060015-
Clayton IA-Winneshiek IA-Floyd IA-Howard IA-Chickasaw IA-Fayette IA-
Allamakee IA-Mitchell IA-Richland WI-Vernon WI-Crawford WI-Grant WI-
545 PM CDT Tue Jul 5 2022

...Strong thunderstorms will impact portions of northeast Iowa and
southwest Wisconsin through 715 PM CDT...

At 542 PM CDT, Doppler radar was tracking a line of strong
thunderstorms across northeast Iowa into southwest Wisconsin.

HAZARD...Winds nearing 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Iowa...and southwestern Wisconsin.

&&

LAT...LON 4350 9302 4348 9019 4317 9019 4321 9029
      4320 9043 4283 9043 4283 9208 4291 9208
      4291 9303
TIME...MOT...LOC 2242Z 267DEG 49KT 4319 9166

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JAR
Local storm report, Jul 5, 6:12 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             2 S MONTFORT            42.94N 90.43W
07/05/2022  M0.70 INCH       GRANT              WI   PUBLIC

&&
Local storm report, Jul 5, 7:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     1 NNW BLOOMINGTON       42.89N 90.93W
07/05/2022                   GRANT              WI   EMERGENCY MNGR

&&

Nearby

Flash Flood Warnings in Wisconsin, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.